I'm a middle aged guy who has suffered from depression for many years. About
12 years ago I was diagnosed with bi-polar mood disorder and began taking
lithium. It helped greatly and I was stable until last May. (2007) At that time
I became moderately to seriously depressed.
Since I had been there before I was not too alarmed. I knew there were some
things I could do to help myself and I was confident that this mood swing would
run its course and I would be OK again.
I began to experience insomnia; not unusual with depression. I got a
prescription for Ativan from my GP and started to take it. Of course it worked,
this time as before. Previously about 20 years earlier I took Ativan for
insomnia for two weeks. After that my doctor would not renew the script. He
firmly told me it was highly addictive and not meant to be used regularly for
any longer than two weeks. This time however, when I returned to my current
doctor she was quite prepared to renew the script. I had expected her to refuse
just as my doctor had done twenty years previously. She told me that if I needed
it I should certainly continue to take it and that I should not worry about
addiction until six to eight weeks had passed.
The information sheet that came with my current script indicated that two to
four weeks was the recommended time span. I did some research on the internet
and was made aware of people who became addicted in very short periods of time.
I began to get a bit confused about just how addictive this stuff was. The more
research I did the more confused and conflicted about the Ativan I became. I was
still depressed, beginning to experience some tolerance with the Ativan, and
experiencing the insomnia again. By this time I had made up my mind not to
increase the dosage and to start to get off the benzo. I had learned enough
about this stuff that getting off became even more important than the depression
and the accompanying insomnia.
Although I had not been taking the Ativan for very long (unlike some folks on
the internet who had been on it for years) I was very concerned about
tapering rather than going cold turkey. The small size of the pill made simple
dry cutting very imprecise. Crossing over to valium, a commonly recommended
procedure seemed complicated and somewhat unpredictable. The water titration
method seemed sensible and I decided to go with that.
But finding out how to do it- I mean the details, was a whole other matter.
Fortunately someone on the TRAP forum put me in touch with Anthea, and the rest
is history, as they say.
I cannot adequately describe how helpful Anthea was. I'll always remember her
email where she said that I could ask her any question, as often as I needed to
about water titration. Those words were exactly what I needed to read. They
filled me with joy and hope. I was really pretty depressed and almost frantic
about my possible dependence on Ativan.
As I obtained the necessary information from her I became confident that I could
get myself out of the benzo nightmare. As I " watered off", and gradually
reduced my dosage of Ativan my sense of mastery, so disabled by the depression,
started to improve. Sleeping gradually got better as well. I became skilful and
knowledgeable with the water titration procedure. Regular email contact with
Anthea kept me on the right track, and in about 8 weeks I was off the drug. The
titration went very smoothly. I'll never take another benzo again!
I should point out that I started to feel better after about 5 weeks into the
titration process. I did not experience any of the nasty withdrawal symptoms
that some people do. I attribute that to the relatively short time that I was on
I have been feeling good since getting off the benzo. Since I do, however,
suffer from bi polar mood disorder, feeling good takes some work! I'm very
active physically. I try to handle the periodic insomnia with good sleep
practices and I've learned a few cognitive behavioral therapy tricks. Plus
mindfulness meditation. (This, I believe, should be taught to kids in school as
a life skill; it's quite wonderful )